Nebraska, 2022

Winter Weather and Astronomical Low Tide in Nebraska, December 8 to 9, 2022

December 8 to 9, 2022 · NWS FSD · 2 events in 2 counties and zones

A winter storm resulted in warm-air advection precipitation lifting from south to north across northeast Nebraska, northwest Iowa, southeast South Dakota, and southwest Minnesota during the afternoon and evening of December 8th and continuing into the early morning hours of December 9th. Initially, the precipitation fell as light freezing drizzle or rain, but quickly transitioned to snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A winter storm resulted in warm-air advection precipitation lifting from south to north across northeast Nebraska, northwest Iowa, southeast South Dakota, and southwest Minnesota during the afternoon and evening of December 8th and continuing into the early morning hours of December 9th. Initially, the precipitation fell as light freezing drizzle or rain, but quickly transitioned to snow. While light to moderate snow persisted for much of the evening, heavy snow fell in a narrow convective-like band where rates exceeded 2 to 3 inches per hour. Thunder-snow was also observed with very large (plate-like) aggregates. Within this band, which stretched from near Mitchell to Sioux Falls to Spencer, snowfall amounts exceeded 6 inches with some isolated areas picking up 9 to 10 inches. Light winds persisted throughout the event, so reductions in visibility were related to the snowfall rate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 8, 11:38 AM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Dec 8, 11:38 AM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1138 AM CST Thu Dec 8 2022

.SHORT TERM...(Today through Friday)
Issued at 359 AM CST Thu Dec 8 2022

1. Mixed precipitation in the form of freezing drizzle and snow is
expected this afternoon through Friday morning. Snowfall totals
between 2-5 inches and ice amounts between 0.01-0.15 inches are
expected.

2. A mostly quiet weekend is in store, although there is a low
chance (~30%) for light wintry precipitation on Saturday.

3. Another chance for precipitation is possible early next week.
Details remain uncertain.

Currently, 09z obs show the wave over the Rockies beginning to
develop the lee side low. This low will move out into the Plains
states throughout the day today, setting the stage for the latest
round of wintry precipitation for the Northern Plains. Mid level
clouds will build ahead of the system, leading to cloud cover
increasing throughout the day. With a surface high pressure
departing to the east, surface winds will remain out of the
southeast. With an easterly component to the winds along with
increasing cloud cover, have nudged high temperatures a touch lower.
High temperatures will be max out around freezing for most
locations. The initial onset of perception has again slowed a bit
more with latest 00z and 06z hi-res guidance. Precipitation will
first make its way into the Missouri River and highway-20 areas
around 21z and continue to expand north/northeast thereafter. In
terms of precipitation type (p-type), warm air advection (WAA) will
be ignited out ahead of the incoming wave, pushing mid level
temperatures above freezing, up to +1.5 degrees C. On top of the
warmer temperatures aloft, the dendritic growth zone (DGZ) will be
unsaturated, preventing ice nuclei from forming. This will lead to
an initial onset of mixed precipitation up to around I-90 for the
rest of the afternoon hours. While light freezing drizzle is
expected to mix in with the initial onset of mixed precipitation,
the best area to see freezing drizzle will be along and south of
highway-18 where saturation in the dendritic growth zone is less
likely, initially. Should see the DGZ saturate south of the highway
during the late evening hours and thus see a transition to mostly
snow during this time. Freezing drizzle is still likely north of
highway-18, but locations to the north will see less freezing
drizzle as the DGZ saturates earlier, around 01z. This now sets the
stage for more persistent snowfall for this evening and into the
overnight hours. Omega (upward motion) in the DGZ is a bit stronger
in current hi-res models than previous runs. This has lead to a
small increase in snowfall amounts. Along with slightly higher
snowfall amounts, higher snowfall rates are expected with some
locations reaching up to an inch per hour at times. The highest
snowfall will come along the I-90 corridor, especially in adjacent
locations in southwest Minnesota and parts of northwest Iowa where
upward motion will be maximized.

Snow will continue until around 09z when soundings depict a loss of
saturation in the DGZ. While not completely unsaturated, this does
suggest that light freezing drizzle may mix back in, especially as
the better dynamics push off to the east and isentropic ascent on
the 300k surface takes over as the main lifting mechanism. Light
mixed precipitation will come to an end by mid morning on Friday.
Snowfall amounts up to 2-5 inches are expected along with 0.01-0.15
inches of ice accumulation. The highest ice totals will come in far
southeastern South Dakota, far northeast Nebraska, and northwest
Iowa where the DGZ will remain unsaturated for the longest period of
time.

The rest of Friday looks quiet as low level clouds and easterly flow
stick around. High will only reach into the low to mid 30s but could
possibly remain below freezing with the fresh snow cover on the
ground. Low temperatures will fall to the 20s overnight.

.LONG TERM...(Saturday through Wednesday)
Issued at 359 AM CST Thu Dec 8 2022

Looking ahead, the weekend looks mostly quiet, with high
temperatures in the 30s and lows in the teens and 20s across the
area. Another wave looks to move into the Northern Plains on
Saturday, however, this wave looks to be moisture starved. While
some light wintry precipitation may be possible in parts of
southwestern Minnesota and northwest Iowa Saturday afternoon,
confidence is low (~30%) in wintry precipitation developing.

The next, and better chance, for precipitation will come in the
beginning of the work week as a stronger, long wave trough ejects
into the plains. The ensemble situational awareness table depicts
precipitable water (PWAT) values up to the 99th percentile along
with the Euro extreme forecast index (EFI) showing about 90
percent of its members pointing to above average QPF. Along with
precipitation, the EFI also has 60-70% of it members pointing
towards stronger wind gusts. While confidence continues to slowly
increase in seeing strong winds and precipitation with this
system, questions remain regarding timing of the system, as well
as p-type. Given this uncertainty, have left the NBM in the
extended.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1137 AM CST Thu Dec 8 2022

Quiet conditions continue across the region, with current satellite
already showing cigs dipping into MVFR/IFR levels across NW Iowa.
Will continue to see cigs and vsbys lower as freezing drizzle and
snow overspread the region this afternoon/evening. Anticipate
impacts to begin at KSUX around 21Z, with a decline in conditions
at KFSD more likely to occur near sunset, and KHON shortly
thereafter. Snow may be heavy at times, especially after sunset,
which may result in vsbys approaching 1 mile or less. Fortunately,
winds should remain relatively light during this time, with
direction either variable or out of the east. Otherwise, look for
precipitation to gradually diminish from SW to NE prior to
daybreak, allowing dry conditions to prevail during the daylight
hours Friday. While vsbys should quickly improve, will likely see
see IFR cigs linger through most of the morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 3 PM this afternoon to 6 AM CST
     Friday for SDZ052>054-057>062-064>067.

     Winter Weather Advisory until 6 AM CST Friday for SDZ050-063-
     068>071.

     Winter Weather Advisory from 6 PM this evening to 6 AM CST
     Friday for SDZ040-055-056.

MN...Winter Weather Advisory from 3 PM this afternoon to 6 AM CST
     Friday for MNZ098.

     Winter Weather Advisory from 6 PM this evening to 6 AM CST
     Friday for MNZ071-072-080-081-089-090-097.

IA...Winter Weather Advisory from 3 PM this afternoon to 6 AM CST
     Friday for IAZ001>003-012>014-020>022.

     Winter Weather Advisory until 6 AM CST Friday for IAZ031-032.

NE...Winter Weather Advisory until 6 AM CST Friday for NEZ013-014.

&&

SHORT TERM...Meyers
LONG TERM...Meyers
AVIATION...SST
Hazardous weather outlook, Dec 8, 4:56 AM CST, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
456 AM CST Thu Dec 8 2022

IAZ001>003-012>014-020>022-MNZ098-SDZ052>054-057>062-064>067-091100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Rock-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Douglas-Hutchinson-Turner-Lincoln-
456 AM CST Thu Dec 8 2022

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Wintry precipitation returns to the region today. Mixed
precipitation is expected in the form of freezing drizzle and snow.
Snowfall totals of 2 to 5 inches and ice accumulations of around a
tenth of an inch are expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Light wintry precipitation will be come to an end Friday morning.

Mostly quiet conditions are expected through the weekend. Another
chance for precipitation is possible early next week but confidence
is low in specifics at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-081-089-090-097-SDZ040-055-056-091100-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Brookings-
Lake-Moody-
456 AM CST Thu Dec 8 2022

This Hazardous Weather Outlook is for southwest Minnesota and east
central South Dakota.

.DAY ONE...Today and tonight.

Wintry precipitation returns to the region today. Mixed
precipitation is expected in the form of freezing drizzle and snow.
Snowfall totals of 2 to 5 inches and a light glaze of ice are
expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Light wintry precipitation will be come to an end Friday morning.

Mostly quiet conditions are expected through the weekend. Another
chance for precipitation is possible early next week but confidence
is low in specifics at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ031-032-NEZ013-014-SDZ050-063-068>071-091100-
Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Bon Homme-Yankton-Clay-
Union-
456 AM CST Thu Dec 8 2022

This Hazardous Weather Outlook is for west central Iowa, northeast
Nebraska, south central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Wintry precipitation returns to the region today. Mixed
precipitation is expected in the form of freezing drizzle and snow.
Snowfall totals of 1 to 3 inches and ice accumulations of around a
tenth of an inch are expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Light wintry precipitation will be come to an end Friday morning.

Mostly quiet conditions are expected through the weekend. Another
chance for precipitation is possible early next week but confidence
is low in specifics at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-039-091100-
Beadle-Kingsbury-
456 AM CST Thu Dec 8 2022

This Hazardous Weather Outlook is for east central South Dakota.

.DAY ONE...Today and tonight.

Light snow is likely this evening with light amounts between 1-2
inches expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Light snow will be come to an end Friday morning.

Mostly quiet conditions are expected through the weekend. Another
chance for precipitation is possible early next week but confidence
is low in specifics at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather, 1 astronomical low tide. Local standard time, as filed.

Winter Weather, Dixon

When
December 8, 3:00 PM CST to December 9, 3:00 AM CST
Where
Dixon forecast zone
Reported by
COOP Observer
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Light freezing rain or drizzle resulted in a glaze of ice. Precipitation then quickly transitioned to snow, accumulating to 2.6 inches at the COOP site in Concord and 2.5 inches at the COOP site in Newcastle.

Astronomical Low Tide, Dakota

When
December 8, 3:00 PM CST to December 9, 2:00 AM CST
Where
Dakota forecast zone
Reported by
COOP Observer
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Light freezing rain or drizzle resulted in a glaze of ice. Precipitation then quickly transitioned to snow, accumulating to 1.4 inches at the COOP site in Sioux City (KSUX).

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072827, 1072829.